Alert archive / South Carolina / Tornado Warnings in 1996

Tornado Warning 2, NWS Greenville-Spartanburg, SC

March 16, 1996Union County, South Carolina

NWS Greenville-Spartanburg, SC issued this tornado warning at Mar 16, 1996, 3:18 PM EST for Union County, South Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 16, 1996, 3:18 PM EST (20:18 UTC)
Expired
Mar 16, 1996, 4:00 PM EST
In force
42 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Union County, SC

The radar

The Greer radar (KGSP), 59 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 16, 3:40 PM ESTHail 0.75Sedalia, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1996-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1996-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 162019
TORGSP
SCC087-162100-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
318 PM EST SAT MAR 16 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  400 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST SOUTH CAROLINA
 
   ...SOUTHERN UNION COUNTY
 
THE DEVELOPING TORNADO NEAR CLINTON WAS MOVING EAST TOWARD THE AREA
NORTH OF WHITMIRE IN UNION COUNTY. LARGE HAIL WAS SHOWN AND RADAR
INDICATIONS OF A TORNADO WERE QUITE STRONG THE STORM WAS MOVING EAST
ABOUT 30 MPH. LATEST INDICATIONS SHOW THE STORM WILL MOVE VERY NEAR OR
JUST NORTH OF WHITMIRE BY ABOUT 330 TO 345 PM.
 
TORNADOES IN THE SOUTH ARE HARD TO SEE BECAUSE OF RAIN...LOW
CLOUDS...AND TREES. TAKE COVER NOW...DO NOT TRY TO WAIT ON THE
STORM AND DO NOT TRY TO OUTRUN IT.
 
JONES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at Mar 16, 1:42 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 16, 1:42 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
142 PM EST SAT MAR 16 1996

RAH/CAE/FFC: SEE DISC FOR RECOMMEDATIONS.

DISC: TRW BEGINNING TO FIRE ACROSS NC MTNS AND NE GA. SAT PICS SHOW
VORT MAX ENTERING TN SO TRW WILL CONT TONIGHT. MDLS SIMILAR TONIGHT/SUN
WITH VORT MAXS MOVING THRU AREA WITH DIFFERING AMNTS AND AREAS OF UVV.
MDLS REALLY DIVERGE SUN NITE/MON. ETA/AVN TRACK SFC LOW FARTHER SOUTH
ACROSS SC WHILE NGM TAKES IT NR GSP THEN INTO NC. THIS CAUSES BIG DIFF
TO FCST HIGHS AND PRECIP AMNTS MON. COOLER TEMPS AVN/ETA...HEAVY RAIN
AVN/NGM. TRENDED TOWARD NGM TRACK/FWC POPS AND TEMPS. THINK WITH BIG
JET MAX DIGGING BROAD TROF ACRS CENT US...WINDS ALOFT WILL BACK TO SW
SLOWING FORWARD MOVEMENT AND TRACKING LOW FARTHER NORTH AND WEST.

NC/GA MTNS WILL BE COOLER WITH POSS FLOODING RAIN MON WITH ANY LOW TRACK
DUE TO HIGH RH. WITH NGM...TEMPS SHUD NOT COOL AS MUCH IN UPSTATE...NC
FOOTHILLS/PIEDMONT AND SRN NE GA. HEAVY RAINFALL POSS THERE TOO ALONG
WITH CONT SVR THREAT. OF COURSE ANY DEVIATION IN MOVEMENT OF SYS WILL
CHANGE FCST DRAMATICALLY.
^
AVL 49/62/45/57 7/8/8/8
CLT 54/66/52/62 7/8/8/8
GSP 55/67/51/62 7/8/8/8

RWH

In the hours before

Local storm report, Mar 16, 11:59 AM EST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1159 AM EST SAT MAR 16 1996

...SURVEY OF SIMPSONVILLE DAMAGE...
THE NATIONAL WEATHER SERVICE SURVEYED THE WIND DAMAGE ON THE WEST
SIDE OF SIMPSONVILLE WHICH OCCURRED ON FRIDAY.  AT 210 PM
DAMAGING THUNDERSTORM WINDS HIT THE WESTWOOD COMMUNITY CAUSING
EXTENSIVE DAMAGE TO TREES.  MANY TREES AND LIMBS FELL ON HOMES
AND VEHICLES.  STRUCTURAL DAMAGE WAS LIMITED TO SHINGLES AND
TRIM OF HOMES...OUTBUILDINGS...AND SIGNS.  THE DAMAGE PATTERN
WAS CLEARLY DIVERGENT WITH NO TORNADIC SIGNATURE.  THERE WERE
SOME REPORTS THAT SMALL ROTATING VORTICES CALLED "GUSTNADOES"
MAY HAVE BEEN GENERATED BY THE WIND.  THESE WERE NOT DIRECTLY
RESPONSIBLE FOR THE DAMAGE WHICH OCCURRED.

AN EARLIER REPORT LISTED THE PELHAM DAMAGE AS SPARTANBURG COUNTY.
THE DAMAGE AND FATALITY ACTUALLY OCCURRED IN GREENVILLE COUNTY...
ALTHOUGH THERE WERE OTHER AREAS OF DAMAGE IN SPARTANBURG COUNTY.
>
THE NATIONAL WEATHER SERVICE WILL SURVEY AS MANY AREAS OF
DAMAGE AS POSSIBLE THIS AFTERNOON.

JONES
Local storm report, Mar 16, 2:28 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
228 PM EST SAT MAR 16 1996

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
225 PM     S GREENVILLE CO           SC   0.75 INCH HAIL
03/16/96   GREENVILLE                     PUBLIC REPORT - HAIL
                                          COVERING GROUND

BWM
Local storm report, Mar 16, 2:33 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
228 PM EST SAT MAR 16 1996

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
225 PM     S GREENVILLE CO           SC   0.75 INCH HAIL
03/16/96   GREENVILLE                     PUBLIC REPORT - HAIL
                                          COVERING GROUND

BWM
Local storm report, Mar 16, 3:00 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
300 PM EST SAT MAR 16 1996

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
245 PM     1 N LAURENS               SC   .75 HAIL
03/16/96   LAURENS                        FIRE DEPT REPORTED HAIL
                                          COVERING GROUND

300 PM     LAURENS                   SC   .75 HAIL
03/16/96   LAURENS                        NUMEROUS REPORTS AROUND
                                          LAURENS

315 PM     3 W CLINTON               SC   FUNNEL CLOUD
03/16/96   LAURENS                        FUNNEL CLOUD HEADED TOWARD
                                          I-26 NEAR HIGHWAY 176
RBN

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 1:56 PM ESTSevere Thunderstorm WarningGSPAnderson, Greenville, Pickens64 min
Mar 16, 2:26 PM ESTSevere Thunderstorm WarningGSPLaurens49 min
Mar 16, 3:08 PM ESTTornado WarningGSPLaurens37 min
Mar 16, 3:39 PM ESTSevere Thunderstorm WarningGSPGreenville36 min
Mar 16, 4:45 PM ESTSevere Thunderstorm WarningGSPAnderson, Oconee, Pickens60 min
Mar 16, 5:19 PM ESTSevere Thunderstorm WarningGSPGreenville41 min
Mar 16, 5:44 PM ESTSevere Thunderstorm WarningGSPSpartanburg61 min

Nearby

Tornado Warnings in South Carolina, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.